zbMATH — the first resource for mathematics

Geometric invariant theory and flips. (English) Zbl 0874.14042
Author’s introduction: Ever since the invention of geometric invariant theory, it has been understood that the quotient it constructs is not entirely canonical, but depends on a choice: the choice of a linearization of the group action. However, the founders of the subject never made a systematic study of this dependence. In light of its fundamental and elementary nature, this is a rather surprising gap, and this paper will attempt to fill it.
In one sense, the question can be answered almost completely. Roughly, the space of all possible linearizations is divided into finitely many polyhedral chambers within which the quotient is constant and when a wall between two chambers is crossed, the quotient undergoes a birational transformation which, under mild conditions, is a flip in the sense of Mori. Moreover, there are sheaves of ideals on the two quotients whose blow-ups are both isomorphic to a component of the fibred product of the two quotients over the quotient on the wall. Thus the two quotients are related by a blow-up followed by a blow-down.
The ideal sheaves cannot always be described very explicitly, but there is not much more to say in complete generality. To obtain more concrete results, we require smoothness, and certain conditions on the stabilizers which, though fairly strong, still include many interesting examples. The heart of the paper is devoted to describing the birational transformations between quotients as explicitly as possible under these hypotheses. In the best case the blow-ups turn out to be just the ordinary blow-ups of certain explicit smooth subvarieties, which themselves have the structure of projective bundles.
The last three sections of the paper put this theory into practice, using it to study moduli spaces of points on the line, parabolic bundles on curves, and Bradlow pairs. An important theme is that the structure of each individual quotient is illuminated by understanding the structure of the whole family. So even if there is one especially natural linearization, the problem is still interesting. Indeed, even if the linearization is unique, useful results can be produced by enlarging the variety on which the group acts, so as to create more linearizations. I believe that this problem is essentially elementary in nature, and I have striven to solve it using a minimum of technical machinery. For example, stability and semistability are distinguished as little as possible. Moreover, transcendental methods, choosing a maximal torus, and invoking the numerical criterion are completely avoided. The only technical tool relied on heavily is the marvelous Luna slice theorem. This theorem is used, for example, to give a new, easy proof of the Bialynicki-Birula decomposition theorem.
Reviewer: M.Roczen (Berlin)

14L30 Group actions on varieties or schemes (quotients)
14L24 Geometric invariant theory
14E99 Birational geometry
Full Text: DOI arXiv
[1] M. F. Atiyah, On analytic surfaces with double points, Proc. Roy. Soc. London. Ser. A 247 (1958), 237 – 244. · Zbl 0135.21301 · doi:10.1098/rspa.1958.0181 · doi.org
[2] A. Bertram, G. Daskalopoulos, and R. Wentworth, Gromov invariants for holomorphic maps from Riemann surfaces to Grassmannians, J. Amer. Math. Soc., to appear. · Zbl 0865.14017
[3] U. N. Bhosle, Parabolic vector bundles on curves, Ark. Mat. 27 (1989), no. 1, 15 – 22. · Zbl 0692.14007 · doi:10.1007/BF02386356 · doi.org
[4] A. Białynicki-Birula, Some theorems on actions of algebraic groups, Ann. of Math. (2) 98 (1973), 480 – 497. · Zbl 0275.14007 · doi:10.2307/1970915 · doi.org
[5] Steven B. Bradlow, Special metrics and stability for holomorphic bundles with global sections, J. Differential Geom. 33 (1991), no. 1, 169 – 213. · Zbl 0697.32014
[6] Steven B. Bradlow and Georgios D. Daskalopoulos, Moduli of stable pairs for holomorphic bundles over Riemann surfaces, Internat. J. Math. 2 (1991), no. 5, 477 – 513. · Zbl 0759.32013 · doi:10.1142/S0129167X91000272 · doi.org
[7] Michel Brion and Claudio Procesi, Action d’un tore dans une variété projective, Operator algebras, unitary representations, enveloping algebras, and invariant theory (Paris, 1989) Progr. Math., vol. 92, Birkhäuser Boston, Boston, MA, 1990, pp. 509 – 539 (French). · Zbl 1008.90042 · doi:10.1007/s101070100288 · doi.org
[8] H. Boden and Y. Hu, Variation of moduli of parabolic bundles, Math. Ann., to appear. · Zbl 0821.14007
[9] I. Dolgachev and Y. Hu, Variation of geometric invariant theory quotients, preprint. · Zbl 1001.14018
[10] J.-M. Drezet and M. S. Narasimhan, Groupe de Picard des variétés de modules de fibrés semi-stables sur les courbes algébriques, Invent. Math. 97 (1989), no. 1, 53 – 94 (French). · Zbl 0689.14012 · doi:10.1007/BF01850655 · doi.org
[11] J.J. Duistermaat and G.J. Heckman, On the variation in the cohomology of the symplectic form of the reduced phase space, Inv. Math. 69 (1982) 259–268. Addendum: 72 (1983) 153–158. · Zbl 0503.58015
[12] D. Gieseker, On the moduli of vector bundles on an algebraic surface, Ann. of Math. (2) 106 (1977), no. 1, 45 – 60. · Zbl 0381.14003 · doi:10.2307/1971157 · doi.org
[13] Flips and abundance for algebraic threefolds, Société Mathématique de France, Paris, 1992. Papers from the Second Summer Seminar on Algebraic Geometry held at the University of Utah, Salt Lake City, Utah, August 1991; Astérisque No. 211 (1992) (1992).
[14] Alexander Grothendieck, Sur quelques points d’algèbre homologique, Tôhoku Math. J. (2) 9 (1957), 119 – 221 (French). · Zbl 0118.26104
[15] Alexander Grothendieck, Fondements de la géométrie algébrique. [Extraits du Séminaire Bourbaki, 1957 – 1962.], Secrétariat mathématique, Paris, 1962 (French). · Zbl 0239.14002
[16] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. · Zbl 0367.14001
[17] Y. Hu, The geometry and topology of quotient varieties of torus actions, Duke Math. J. 68 (1992) 151–184. Erratum: 68 (1992) 609. · Zbl 0812.14031
[18] Frances Clare Kirwan, Cohomology of quotients in symplectic and algebraic geometry, Mathematical Notes, vol. 31, Princeton University Press, Princeton, NJ, 1984. · Zbl 0553.14020
[19] Domingo Luna, Slices étales, Sur les groupes algébriques, Soc. Math. France, Paris, 1973, pp. 81 – 105. Bull. Soc. Math. France, Paris, Mémoire 33 (French). · Zbl 0286.14014
[20] I. G. Macdonald, Symmetric products of an algebraic curve, Topology 1 (1962), 319 – 343. · Zbl 0121.38003 · doi:10.1016/0040-9383(62)90019-8 · doi.org
[21] V. B. Mehta and C. S. Seshadri, Moduli of vector bundles on curves with parabolic structures, Math. Ann. 248 (1980), no. 3, 205 – 239. · Zbl 0454.14006 · doi:10.1007/BF01420526 · doi.org
[22] Shigefumi Mori, Flip theorem and the existence of minimal models for 3-folds, J. Amer. Math. Soc. 1 (1988), no. 1, 117 – 253. · Zbl 0649.14023
[23] David Mumford and John Fogarty, Geometric invariant theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 34, Springer-Verlag, Berlin, 1982. · Zbl 0504.14008
[24] P. E. Newstead, Introduction to moduli problems and orbit spaces, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 51, Tata Institute of Fundamental Research, Bombay; by the Narosa Publishing House, New Delhi, 1978. · Zbl 0411.14003
[25] C. S. Seshadri, Quotient spaces modulo reductive algebraic groups, Ann. of Math. (2) 95 (1972), 511 – 556; errata, ibid. (2) 96 (1972), 599. · Zbl 0241.14024 · doi:10.2307/1970870 · doi.org
[26] C. S. Seshadri, Fibrés vectoriels sur les courbes algébriques, Astérisque, vol. 96, Société Mathématique de France, Paris, 1982 (French). Notes written by J.-M. Drezet from a course at the École Normale Supérieure, June 1980.
[27] Michael Thaddeus, Stable pairs, linear systems and the Verlinde formula, Invent. Math. 117 (1994), no. 2, 317 – 353. · Zbl 0882.14003 · doi:10.1007/BF01232244 · doi.org
[28] Michael Thaddeus, Toric quotients and flips, Topology, geometry and field theory, World Sci. Publ., River Edge, NJ, 1994, pp. 193 – 213. · Zbl 0887.14028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.